Nebraska, 2004

Hail in Nebraska, August 15, 2004

August 15, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 12:55 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 15, 12:55 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SUN AUG 15 2004

.SHORT TERM...NORTHWEST FLOW WILL CONTINUE ALOFT OVER THE CWA
TONIGHT AND MONDAY AS UPPER RIDGE REMAINS OVER THE INTER-MOUNTAIN
WEST.  EASTERLY WINDS WILL OCCUR ACROSS MUCH OF THE
AREA...ESPECIALLY EAST OF THE LARAMIE RANGE...AS SURFACE HIGH
REMAINS OVER THE NORTHERN PLAINS.  LOW LEVELS WILL BE DRY...HOWEVER
SOME MID LEVEL MOISTURE WILL BE PRESENT THROUGH MONDAY EVENING.  LIS
THIS EVENING WILL BE -4 ACROSS THE SOUTHERN PANHANDLE...WITH CAPES
OF 850 TO 1000 J/KG.  HOWEVER WINDS AT 500 MB ARE LESS THAN 30 KTS.
WILL GO WITH ISOLATED THUNDERSTORMS THIS EVENING...MAINLY EAST OF
THE LARAMIE RANGE.  SOME STORMS WILL BE STRONG IN THE
PANHANDLE...BUT BELIEVE SEVERE THREAT WILL BE TO THE EAST OF THE
CWA.  ISOLATED THUNDERSTORMS WILL OCCUR ONCE AGAIN MONDAY
AFTERNOON...HOWEVER THE FOCUS WILL SHIFT TO THE EXTREME SOUTHERN
PORTION ON THE AREA.

.LONG TERM...THE CWA REMAINS CAUGHT BETWEEN THE PERSISTENT WEST
COAST RIDGE AND A STRENGTHENING LONG WAVE TROUGH OVER THE MID
CONTINENT.  THIS WILL GENERALLY KEEP TEMPERATURES SLIGHTLY BELOW
NORMAL AND ALLOW FREQUENT INFLUXES OF MOISTURE FOR NEAR NORMAL TO
SLIGHTLY ABOVE NORMAL AMOUNTS OF PRECIPITATION.  A REINFORCING COLD
FRONT PUSHES THROUGH WYOMING AND WESTERN NEBRASKA TUESDAY MORNING IN
RESPONSE TO AN UPPER LOW THAT CROSSES UNDER THE WESTERN RIDGE.
WIDESPREAD SHOWERS AND AFTERNOON THUNDERSTORMS WILL BE THE RESULT.
THE FRONT WILL STALL IN CENTRAL COLORADO FOCUSING THE MAIN
PRECIPITATION IN SOUTH CENTRAL COLORADO ON WEDNESDAY.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE SOUTHERN
SECTIONS OF THE CWA...ESPECIALLY ALONG THE COLORADO AND WYOMING OR
WESTERN NEBRASKA BORDERS.  AN UPPER LEVEL DISTURBANCE WILL SPARK
WIDESPREAD SHOWERS AND AFTERNOON THUNDERSTORMS THURSDAY AND FRIDAY
AS THE RIDGE IS FORCED TO RETROGRADE TOWARD THE WEST.  AN
APPROACHING NORTH PACIFIC STORM IN THE GULF OF ALASKA SUNDAY WILL
SHIFT THE RIDGE BACK EASTWARD OVER THE ROCKIES AND HELP TEMPERATURES
TO REBOUND TO SLIGHTLY ABOVE NORMAL SUNDAY AND MONDAY.
HOWEVER...AFTERNOON SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KMD/DCC
Hazardous weather outlook, Aug 15, 8:32 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
932 AM MDT SUN AUG 15 2004

NEZ001>003-019>021-054-055-WYZ059>070-161115-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-
MORRILL NE-NIOBRARA WY-NORTH CARBON WY-NORTH LARAMIE RANGE WY-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
932 AM MDT SUN AUG 15 2004

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE AN ISOLATED COVERAGE OF THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING ACROSS FAR SOUTHEAST WYOMING AND MUCH OF
THE WESTERN NEBRASKA PANHANDLE.  THE THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE...AND THE PRIMARY THREATS FROM THE STORMS WILL BE
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
August 15, 5:10 PM MST to 5:14 PM MST
Where
Box Butte County, 3 mi SE of Alliance
Measured
1 in hail
Property damage
$40,000
Reported by
GENERAL PUBLIC
Coordinates
42.067, -102.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421395.